Connect
MJA
MJA

A decade of Australian methotrexate dosing errors

Betty SH Chan and Nicholas A Buckley
Med J Aust 2016; 205 (10): 485-486. || doi: 10.5694/mja16.00755
Published online: 21 November 2016

Cairns and colleagues1 noted in their article that eight deaths were identified as medication errors due to daily methotrexate dosing. In addition, 92 cases of methotrexate dosing errors were reported to the four Poisons Information Centres in Australia with a concerning rise in 2014–15. The authors found that low dose daily administration for 3–7 days could cause toxicity and even death.1 The toxicity of methotrexate is likely to be more dependent on the duration of exposure rather than on serum concentration.2 In a retrospective series of 28 patients, pancytopenia (79%) was found to be the most common manifestation of low dose chronic methotrexate toxicity.3 In contrast, in our study, we observed no effects with acute single dose exposures.4

  • Betty SH Chan1
  • Nicholas A Buckley2

  • 1 Prince of Wales Hospital and Community Health Services, Sydney, NSW
  • 2 University of Sydney, Sydney, NSW

Correspondence: bettyshchan@gmail.com

Acknowledgements: 

We thank the staff at the New South Wales Poisons Information Centre for recruiting patients with methotrexate poisoning.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.